LOS ANGELES TIMES
Sunday January 27, 2002
Baldness Remedies Can Make a Young Man's Hair Stand on End
By STEVEN BARRIE-ANTHONY, SPECIAL TO THE TIMES
At first I told myself that it couldn't be, it was the way the light hit the cut, maybe my shampoo was too harsh, maybe, oh, I don't know, maybe it's just my notoriously active imagination.
Sitting in my dorm room watching "Saturday Night Live," I pointed and told a friend, "It's thinning." He was supposed to say, "Oh, Steven, that's ridiculous," but instead he forgot his lines and just nodded and said, "Yep."
But I still didn't believe it. At 20--no, it couldn't be. Maybe at 40 or even 30, little by little so I wouldn't even notice, after I was married and happy and secure and loved.
At home for winter break, I stood in front of the bathroom mirror. I turned on all the lights--over the sink, the dome light, in the hall--and then I opened my eyes and looked. There was no way around it. My hairline was receding. Even the hair up on top wasn't as thick as it used to be.
I told my mom. Of course she disagreed, but my dad said, "Yeah, I see what you mean."
"Look," he said to my mom, "look where his hairline is, and on the top of the head, this used to be a lot fuller, thicker." They got a picture from high school, my senior portrait. Lo and behold, I had more hair back then. Quite a bit.
Darn, I thought. This is not what I need now. In the middle of sophomore year, do I really need something to undermine my confidence? Something to make me feel isolated, different?
After a while I had to laugh. What the heck--there's nothing to do but grin and bear it. But wait a second, I thought, and made a beeline for the Internet.
It turns out that hair loss in men is usually caused by a high level of testosterone, the hormone that basically makes men men, so I guess in a way that's a good thing. I disregarded all the Web sites dedicated to wigs and hairpieces, hair implants and other drastic plastic surgeries. But a few things seemed promising.
First, Rogaine, the goop you spread on your scalp twice a day, seems to make a difference for a lot of guys. But you have to do it forever--or you lose all the hair you would've lost anyway. And being a red-blooded American with a short attention span, I didn't think doing that twice a day for the rest of my life would be doable.
There must be a quick fix--this is the 21st century, folks!
Finally, I came across what I thought I'd been looking for: Propecia. It's a new drug, a relative of Proscar, which was originally prescribed to treat prostate problems. If taken daily, it apparently grows new hair and prevents continued hair loss in most men. Wow, what a great deal, I thought--until I looked at the possible side effects. Taking Propecia may produce "decreased sexual desire, lowered [sexual] sensitivity, or decreased ejaculate ... " read the hairloss.org Web site.
Hmm, I thought, take that pill and I risk being bald and impotent.
Just out of curiosity, I followed the chain of drugs. If I took Propecia to halt hair loss, and Viagra to fix erectile dysfunction, then I'd be as good as new, right? Possibly right--probably wrong.
"The most common drug side effects of Viagra are headache, flushing of the face, and upset stomach," reads the mens-sexual-health.org Web site. Others include " ... temporary changes in color vision ... eyes being more sensitive to light, or blurred vision." In rare cases, you "may have an erection that lasts many hours."
So if I want to be totally intact, I'd have to take: Propecia for hair, Viagra for sexual function, Pepto Bismal for my stomach and Advil or Tylenol for my head. On top of that, I might be flushed, have colored vision and never, ever, be able to be confident wearing sweat pants in public. Sound like a good trade for a bit o' thinning up on top?
For me right now, a nice hat seems like the better solution.
Steven Anthony-Barrie is a sophomore at